We’ve all been there. You walk into your patient’s room to find the tube feeding infusion is being held…again. What could it be this time? Before you have another conversation about gastric residual volumes (GRV), blood sugars, or diarrhea, arm yourself with the best solutions to help ensure your patients get what they need.
Troubleshooting Enteral Nutrition
The Problem: The patient’s chart indicates high GRVs.
The Solution: First, determine how “high” was the GRV. This would likely be found in the nursing note, flowsheets, or intake/output recordings. Even though this technique has been used for decades to help clinicians determine which patients are at risk for aspiration, several studies have determined it to be highly subjective and that the accuracy of the GRV is impacted by many factors (i.e., diameter and position of the tube tip, skill of clinician, patient’s position). According to the 2016 ASPEN Critical Care Guidelines, any gastric residual less than 500 ml is not considered significant or an indication of intolerance.
Rather, ASPEN suggests discontinuing regular monitoring of gastric residuals altogether. Advise your clinicians to instead check for patients for abdominal distention, feelings of fullness, abdominal discomfort, nausea, or emesis. If intolerance is found using this method, recommend adding a prokinetic agent (like metoclopramide or erythromycin). If that doesn’t work, switch to a small bowel feeding tube, if possible.
The Problem:The patient is having diarrhea.
The Solution: For patients on tube feeding, the most common GI side effect is diarrhea. When patients are experiencing diarrhea, oftentimes the infusion rate will be decreased or stopped. ASPEN recommends continuing the patient’s feeding at goal while investigating the cause.
The patient should be fully assessed to rule out any infectious or inflammatory causes, check for fecal impactions, or any medications that may cause diarrhea as a side effect. If C. diff or other infectious causes have been ruled out, recommend the use of an antidiarrheal agent. Next, review the formula, as you may need to switch from a hyperosmolar product to an iso-osmolar one. You can also recommend adding soluble fiber to slow down the fecal transit time (except for unstable critically ill patients). Lastly, if the patient continues to have diarrhea in large amounts, then it would be advisable to recommend supplemental or total parenteral nutrition (PN).
The Problem: The feeding tube is clogged!
The Solution: Contrary to popular belief, remedies like using cranberry juice or cola to unclog the tube will likely be unsuccessful. Why? These acidic liquids may denature the proteins in the enteral formula and worsen the clog. (Think about how a liquid egg changes to a solid when it is exposed to heat. That change is due to denaturation of the proteins.)
Instead, first try infusing warm (not hot) water into the tube and letting it sit for several minutes. If this is not successful, the best recommendation is to use a commercial unclogging kit, which often contains a small brush that resembles a mini pipe cleaner and a special solution that is pushed into the tube via a syringe.
Troubleshooting Parenteral Nutrition
The Problem: The patient’s blood sugars are elevated.
The Solution: The number one complication for patients on PN is hyperglycemia. For acute care patients, ASPEN recommends maintaining blood glucose between 140 to 180 mg/dL, whereas the Society of Critical Care Medicine (SCCM) recommends a range between 150 to 180 mg/dL.
Start PN to meet half the patient’s estimated energy needs and avoid increasing until the patient’s blood glucose is controlled. If the patient was advanced to goal and hyperglycemia develops shortly thereafter, discuss the patient’s insulin regimen with the physician.
Keep in mind, glucose infusion rate for acutely ill, adult patients should not exceed a rate of 4 to 5 mg/kg/minute. If hyperglycemia persists after adjustment have been made to the insulin regimen, then it may be necessary to decrease the dextrose and obtain more calories from lipids.
The Problem: The patient develops hypertriglyceridemia.
The Solution: Hypertriglyceridemia can have devastating effects on patients. It can impair their immune response, impact hemodynamics, and increase the likelihood that the patient develops pancreatitis.
When it comes to PN, hypertriglyceridemia can manifest for one of two reasons:either the patient is receiving excessive dextrose or the intravenous lipid emulsion (ILE) was administered too rapidly (>0.11 g/kg/hour). You can work to alleviate this problem by reducing the dose of the ILE or by lengthening the infusion time. The ILE should only account for approximately 30% of the total PN calories, not exceeding 1 g/kg/day.
If the patient has a history of hyperlipidemia or is at risk of developing hypertriglyceridemia, the patient should have their serum triglycerides checked prior to infusing ILE. For patients who are found to have a serum triglyceride level of 400 mg/dL or higher at any point during the PN infusion, the ILE infusion should be reduced or halted until their triglycerides have stabilized.
Sara Glanz, MS, RD, LD, CNSC worked as a traveling dietitian for Dietitians On Demand for two years before joining the team as the corporate dietitian. In this role, she has championed the continuing education program to empower dietitians everywhere to achieve their professional goals.
You May Also Like